Cushing’s syndrome as a result of nasal drops for the eyes with dexamethasone (clinical observations)

Cover Page

Cite item

Full Text

Open Access Open Access
Restricted Access Access granted
Restricted Access Subscription or Fee Access

Abstract

Cushing’s syndrome often develops due to an excessive intake of glucocorticoids with oral, intravenous, intramuscular administration, but it is possible to get a similar complication with intranasal administration. In this article, we present two cases of children who received nasal eye drops with dexamethasone. The use of drugs for 5–6 months in one case, and 3 years in another led to the formation of a typical clinical picture of the syndrome. The patients showed progressive dysplastic obesity with a moon-shaped face, atrophic skin changes with the appearance of red-violet, crimson stretch marks, and a decrease in the growth rate. There were some peculiarities in the results of laboratory and instrumental examination, due to age-sex characteristics and the duration of taking dexamethasone. According to the totality of anamnestic, clinical and laboratory parameters, instrumental examination, a drug-induced cushingoid syndrome was diagnosed. Subsequent follow-up after discontinuation of the drug confirmed the diagnosis. The presented clinical cases emphasize that the eye drops contain high doses of steroids and can lead to the development of Cushing’s syndrome, especially in children with intranasal use. When using nasal drops, it should be borne in mind that glucocorticoids will enter the mouth and be absorbed through the gastrointestinal tract. One should take into account the possibility of psychological dependence on such drops and, as a result, uncontrolled consumption by adolescent children.

Full Text

Restricted Access

About the authors

Aleksej S. Olenev

St. Petersburg State Pediatric Medical University

Author for correspondence.
Email: A.S.Olenev@gmail.com

MD, PhD, Associate Professor of the Department of faculty Pediatrics

Russian Federation, Saint Petersburg

Lyudmila V. Tyrtova

St. Petersburg State Pediatric Medical University

Email: dr-tyrtova@yandex.ru

MD, PhD, Dr. Med. Sci., Professor of the Department of Faculty Pediatrics

Russian Federation, Saint Petersburg

Natalia V. Parshina

St. Petersburg State Pediatric Medical University

Email: parshinanv@yandex.ru

MD, PhD, Associate Professor of the Department of Faculty Pediatrics

Russian Federation, Saint Petersburg

Maria E. Turkunova

St. Petersburg State Pediatric Medical University

Email: pd44diabet@zdrav.spb.ru

Postgraduate Student, Department of Pediatrics them. Professor I.M. Vorontsov AF and DPO

Russian Federation, Saint Petersburg

Oksana K. Gorkina

St. Petersburg State Pediatric Medical University

Email: gorkina-ok@yandex.ru

Assistant Professor of the Department of Otorhinolaryngology

Russian Federation, Saint Petersburg

References

  1. Alekseev VN, Brzheskij VV, Brovkina AF, et al. Rationale for drug therapyin ophthalmology: a guidebook for medical practitioners. Vol. 7. Egorov EA, editor. Moscow: Litterra; 2004. 954 p. (In Russ.)
  2. Baranov AA, Volodin NN, Samsygina GA, et al. Rationale for drug therapy in pediatrics: a guidebook for medical practitioners. In 2 books. Vol. 15. B. 1. Moscow: Litterra; 2007. 1163 p. (In Russ.)
  3. Guzeva VV, Odinak MM, Erman LV, Tyrtova LV. Analysis of a range of hormones in the blood of children with epilepsy puberty depending on the nature of the antiepileptic therapy. Bulletin of the Russian military medical Academy. 2013;(3(43)):89–95. (In Russ.)
  4. Postnikov SS, Karmanov ME, Kuvaldina EV, et al. The case of сushing syndrome in a child of 15 years after prolonged endonasal use of dexamethasone. Safety and Risk of Pharmacotherapy. 2018;6(4):187–190. (In Russ.) doi: 10.30895/2312-7821-2018-6-4-187-190
  5. Radulesku GG, Matchenkova NV, Belogurova МB. The endocrinologic complications in children after anticancer treatment. Pediatrician (St. Petersburg). 2016;7(1): 120–128. (In Russ.) doi: 10.17816/PED71120-128
  6. Ryabtseva AA, Sotnikova NY, Chumikov OV, et al. Efficacy and safety of a new combined medication with recombinant interferon and betamethasone in the treatment of hay fever during periods of exacerbation. Ophthalmology. 2016;3(13):197–202. (In Russ.) doi: 10.18008/1816-5095-2016-3-197-204
  7. Savenkova ND, Papayan AV, Papayan KA. Oslozhneniya nefroticheskogo sindroma u detei // Klinicheskaya nefrologiya detskogo vozrasta. Papayan AV, Savenkova ND, editors. Saint Petersburg: Levsha; 2008. P. 347–358. (In Russ.)
  8. Diagnostika i lechenie endokrinnykh zabolevanii u detei i podrostkov. 3 edition, revised and enlarged. Shabalov NP, ed. Moscow: MEDpress-inform; 2017. 416 p. (In Russ.)
  9. Baş VN, Cetinkaya S, Aycan Z. Iatrogenic Cushing syndrome due to nasal steroid drops. Eur J Pediatr. 2012;171(4): 735–736. doi: 10.1007/s00431-011-1645-9
  10. Bousquet J, Khaltaev N, Cruz AA, et al. Allergic rhinitis and its impact on asthma (ARIA) 2008, update (in collaboration with the World Health Organization, GA2- LEN and AllerGen). Allergy. 2008;63(Suppl. 86): 8–160. doi: 10.1111/j.1398-9995.2007.01620.x
  11. Brown ES. Effects of glucocorticoids on mood, memory, and the hippocampus. Treatment and preventive therapy. Ann NY Acad Sci. 2009;1179:41–55. doi: 10.1111/j.1749-6632.2009.04981.x
  12. Bruni FM, De Luca G, Venturoli V, Boner AL. Intranasal corticosteroids and adrenal suppression. Neuroimmunomodulation. 2009;16(5):353–362. doi: 10.1159/000216193
  13. Cushing H. The Pituitary Body and its Disorders. Clinical States produced by Disorders of the Hypophysis Cerebri. Philadelphia: J.B. Lippincott; 1912. 341 p.
  14. Danielson PB. The cytochrome P450 superfamily Biochemistry, evolution and drug metabolism in humans. Curr Drug Metab. 2002;3(6):561–597. doi: 10.2174/1389200023337054
  15. Derendorf H, Meltzer EO. Molecular and clinical pharmacology of intranasal corticosteroids: Clinical and therapeutic implications. Allergy. 2008;63(10):1292–1300. doi: 10.1111/j.1398-9995.2008.01750.x
  16. Dursun F, Kirmizibekmez H. Iatrogenic Cushing’s syndrome caused by intranasal steroid use. North Clin Istanb. 2017;4(1):97–99. doi: 10.14744/nci.2016.38981
  17. Dutta D, Shivaprasad KS, Ghosh S, et al. Iatrogenic Cushing’s syndrome following short-term intranasal steroid use. J Clin Res Pediatr Endocrinol. 2012;4(3):157–159. doi: 10.4274/Jcrpe.726
  18. Jessica LH, Roy EW. Steroid-induced diabetes: a clinical and molecular approach to understanding and treatment. Diabetes Metab Res Rev. 2014;30(2):96–102. doi: 10.1002/dmrr.2486
  19. Liu D, Ahmet A, Ward L, et al. A practical guide to the monitoring and management of the complications of systemic corticosteroid therapy. Allergy Asthma Clin Immunol. 2013;9(1):30. doi: 10.1186/1710-1492-9-30
  20. Meltzer EO. The Role of Nasal Corticosteroids in the treatment of rhinitis. Immunol Allergy Clin N Am. 2011;31(3):545–560. doi: 10.1016/j.iac.2011.05.004
  21. Motawea M, Mosaad H, Aladeeb NM. Cushing Syndrome Following Single Steroid Injection: A Case Report and Review of the Literature. American Journal of Medical Case Reports. 2016;4(4):130–133. doi: 10.12691/ajmcr-4-4-5
  22. Orton S, Censani MC. Iatrogenic Cushing’s syndrome due to intranasal usage of ophthalmic dexamethasone: a case report. Am Acad Pediatrics. 2016;137(5): e20153845. doi: 10.1542/peds.2015-3845
  23. Raveendran AV. Inhalational Steroids and Iatrogenic Cushing’s Syndrome. Open Respir Med J. 2014;8: 74–84. doi: 10.2174/1874306401408010074
  24. Rottenstreich A, Wexler ID, Abu-Libdeh A, et al. Iatrogenic Cushing Syndrome due to Intranasal Dexamethasone. Clin Pediatr (Phila). 2015;54(12):1215–1217. doi: 10.1177/0009922814563927
  25. Sharma ST, Nieman LK, Feelders RA. Cushing’s syndrome: epidemiology and developments in disease management. Clin Epidemiol. 2015;7:281–293. doi: 10.2147/CLEP.S44336
  26. Sharma ST, Nieman LK. Cushing’s syndrome All variants, detection, and treatment. Endocrinol Metab Clin N Am. 2011;40(2):379–391. doi: 10.1016/j.ecl.2011.01.006
  27. Steffensen C, Bak AM, Rubeck KZ, et al. Epidemiology of Cushing’s syndrome. Neuroendocrinology. 2010;92(Suppl 1):1–5. doi: 10.1159/000314297
  28. Stratakis CA. Cushing Syndrome in Pediatrics. Endocrinol Metab Clin North Am. 2012;41(4):793–803. doi: 10.1016/j.ecl.2012.08.002
  29. Tempark T, Phatarakijnirund V, Chatproedprai S, et al. Exogenous Cushing’s syndrome due to topical corticosteroid application: Case report and review literature. Endocrine. 2010;38:328–334. doi: 10.1007/s12020-010-9393-6

Copyright (c) 2022 Olenev A.S., Tyrtova L.V., Parshina N.V., Turkunova M.E., Gorkina O.K.

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.

This website uses cookies

You consent to our cookies if you continue to use our website.

About Cookies